I went back to my dr today to get my lab tests...i wish i had got a copy...i dont understand cholesterol issues,but anyways one of my numbers was low(im thinking good cholesterol)not sure though it was 35...one was ok...maybe it was the combination but he put me on simvastatin..im scared to take it.im on meds for thyroid and hormones,plus on a antibotic right now.......can any one tell me anything about this med? thanks
Simvastatin is a simple statin and is very safe. Your doctor would not put you on it for low HDL (good cholesterol) as it does not increase HDL, it lowers LDL or bad cholesterol. Do you know what your breakdown was?
In any case, statins are very safe and proving to me more safe all the time. The risk of any side effect is anywhere between 2% and 5% which classifies this as very safe. Common side effects are muscle pain and sore joints. I would take it and just keep an eye out for anything that may be a side effect. This link will tell you what to look for;
The levels of cholesterol are influenced by the amount of thyroid hormones in circulation. As the thyroid gland becomes increasing inactive (hypothyroidism) cholesterol levels rise. Labs can show higher total cholesterol, lower HDL "good cholesterol", higher LDL "bad cholesterol" and higher triglycerides. When thyroid hormones are brought back into balance cholesterol generally returns to normal.
"From WebMD New Warnings on Cholesterol-Lowering Statins:
"Feb. 28, 2012 -- Memory loss, confusion, high blood sugar, and type 2 diabetes are possible side effects of the popular cholesterol-lowering drugs known as statins, the FDA warns.
Brand name and generic versions of statin drugs must carry these warnings on their labels, the FDA today announced.
Again, only half the story. Red Star is posting the part that is always pointed out by the anti-statin crowd. Here's what they ALWAYS fail to point out, there was no evidence to show a relationship between statins and memory loss, but it was observed in a very, very small percentage of those on statins so they added the warning. Hefre's the link to the announcement from the FDA which you will see they could prove no link, only an observation.
Read this when you can, it's by Dr. Michael Richman who happens to be the main contributor for WebMD which was sited above concerning cholesterol. He is a very well respected doctor and one I have shared many emails with. Remember, he is a trained medical professional, not just a person who writes or reads Internet articles, he is the real deal.
Michael F. Richman, MD, FACS, FCCP, is a diplomat in the American Board of Surgery and the American Board of Thoracic Surgery, a fellow in the American College of Surgeons and a fellow in the American College of Chest Physicians. As a long-standing member of the National Lipid Association, Richman started The Center for Cholesterol Management in August 2005 in order to focus exclusively on preventative care and management for those who may be at risk for heart disease.
"They asked some fundamental questions, including whether or not statins impair cognition and memory. Their conclusion, drawn from controlled studies and meta-analyses of cohort studies, was no. First of all, there is no evidence that statins are a common or significant cause of cognitive decline or memory loss. This is supported by large, randomized clinical trials, including the Heart Protection Study (HPS) and the Prospective Study of Pravastatin in the Elderly at Risk (PROSPER). The HPS was a large statin trial and included 20,536 participants who were followed over a 5-year period. Also, the Jupiter Study, which involved approximately 18,000 patients on Crestor 20mg, had absolutely no data to suggest that a statin has any effect on the neurologic system, including loss of memory."
No, you don't have to take statins for life. If you make the proper lifestyle changes that include the proper diet and getting exercise, you can get off them for a while and them get retested in 6 months or so and see if you have lowered your number without meds and are stable. I know many people that have done that, but unfortunately for many it is easier to just take the pill which will lower their cholesterol without the work.
Remember, do not start any new exercise routine without getting your doctor's approval.
The problem is that My lifestile is alfeady rather healthy, I am fit, No junk food only fruits, veg, fish, meat once a week. Swim 6 kilometers a week, moderate alcohol, no sugar .... and on this backgroind cholesterol is 6.7!
Ok,I havent got my results yet,but i spoke to the drs nurse..he put me on this medication because my bad cholesterol and my triglisarites are too high and my good choleserol is to low..so he did this to equal things out she said,,he put me on 20 mg simvastatin,and he does know Im on 2 medicaton for hypothyroid...i dont know how good my dr is..some speak high of him others not. So Im still confused since u said he would not do that . Thanks!
There should be no interaction with taking both meds together. I've always heard that you should not eat certain foods an hour or so before and after taking thyroid meds. Ask your Dr or pharmacist about his to make sure.
Statins for high cholesterol...benefits likely outweigh risks for people who have a "high risk" for heart disease or stroke...in fact, "high risk" people may benefit from statins even if their cholesterol numbers are within the normal ranges
(see http://hp2010.nhlbihin.net/atpiii/calculator.asp to calculate your risk)
Benefits may not outweigh risks for people who are not at a high risk for heart disease or stroke...ask your doctor to calculate your risk...doctors should treat the patient, not the cholesterol numbers!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.